CSN Login
Members Online: 18

Radiation Cough?

Ginny_B's picture
Ginny_B
Posts: 537
Joined: Sep 2011

Mom is coughing like she's totally congested. Is this from the radiation? She was also put on Lisinopril, which I understand might also contribute to a cough. Next week she starts Radiation Boost. I wonder if that will intensify the cough. Radiologist gave her a syrup Rx, but she sounds terrible.

Is this common?If so, how long does it last? It keeps her up at night.

Wife of patient...
Posts: 129
Joined: Oct 2011

Hi Ginny, How is your mom? I hope your mom has found comfort from her cough. My husband also had a PAINFUL and horrid cough not due to congestion. Dr. prescribed "Carafate" which lubercates the esophagus. Last night he slept longer with very minimal coughing. The Carafate provided much needed relief.

Take care Ginny, prayers and good wishes for mom.
Sal

TerryV's picture
TerryV
Posts: 916
Joined: Jul 2011

PCP prescribed Carafate for my messed up stomach (acide reflux, of course). I'm going to keep the script active for Nick's use, I think.

Ginny - hope your mom finds relief from her cough! Glad you are so in tune with her needs.

Hugs & love to all!

Terry

Ginny_B's picture
Ginny_B
Posts: 537
Joined: Sep 2011

Hi Sal,

No, mom is doing horrible with the cough. Has completely lost her voice and she's exhausted from coughing. The syrup he Rx'd did nothing except make her sleepy (codeine).

I will give him the name of the one you were Rx'd and see if it can help her. She hates to cough when she's getting Rads, but so far the techs say she's staying still.

Dunno if they can do the radiation boost though.

AngieD's picture
AngieD
Posts: 504
Joined: Sep 2011

really sends up a red flag for me. My husband was put on Lisinopril for elevated BP almost a year before being diagnosed with stage IV EC. The day after he finished his first round of chemo, he broke out in hives. The oncologist said to take Benadryl. The next morning his voice got hoarse and his throat started closing up. It was a weekend morning (of course) and the oncologist said go to the ER. She was in constant contact with the ER docs and they got his breathing cleared up with IVs and lots more meds. The hives kept coming and his second round of chemo was postponed indefinitely. It just happened I had an appointment with our PCP and when this was discussed, he said have Larry stop the Lisinopril. He did and all the allergic symptoms immediately went away and chemo was re-scheduled. He is on the 6th round of the same chemo with no more reactions. There are numerous anecdotal horror stories about Lisinopril on the internet and reactions can occur at any time with some being fatal. I would ask for a different BP med from a different family of drugs immediately.
Angie

Ginny_B's picture
Ginny_B
Posts: 537
Joined: Sep 2011

Sheesh! I've been telling people about Lisinopril! The nurse in the hospital told us about the coughing when they Rx'd it for my mom. It did, however, control her BP. The cough started a few days later, but then the Rads tech told her radiation causes such a cough. I am seeing the doc tomorrow who Rx'd the Lisinopril when mom was hospitalized. I will ask him to change it if for no other reason than to humor me. Then we can see if it was the Lisinopril or not.

I'm sure there are other BP meds out there.

This is like a hunt and peck life/death situation. One drug fixes this but destroys that. How's a person to know what to do? Grrrrr

Heeran's picture
Heeran
Posts: 173
Joined: Aug 2011

So sorry to hear about your mom and her coughing. Yes, I agree with you about stupid drugs and their side affects. I hope you mom gets the comfort she needs soon whether it's drugs or her body getting rid of the nasty coughs

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network